"THE HEART OF THE MATTER"
a special program of the National Emergency Medicine Association (NEMA)


(Return to Topic Page)

Week: 581.6 Part 2 

Guest: Dr. Elizabeth Yetley, Dir., Office of Special Nutritionals, Center for Food Safety & Applied Nutrition, Food and Drug Administration 

Topic: Plantain/digitalis danger & ephedrine advisory 

Host/Producer: Steve Girard 

NEMA: The Food & Drug Administration has put out a warning about products you may have purchased at your health food store, or through the mail, that could damage your health. We're with Dr. Elizabeth Yetley, the Director of the FDA's office of Special Nutritionals. We'll talk about the potential dangers in using ephedrine in a few minutes, but Doctor, tell us about the problems discovered with the dietary supplement included in the Arise & Shine product...  

YELTY: Arise and Shine is actually not a single product, it's a packet that contains several products. Within that packet of products, several weeks ago, we identified a particular product called "Chompers"....we issued a health alert on. Because "Chompers" contained...said that it contained plantain, but in reality contained digitalis. So our health alert was not to use the product "Chompers" until we could identify and make sure that it did not have digitalis in it.  

NEMA: Please fill me in about digitalis...many people know what it is...but what does it mean...and what it might do to someone getting it who doesn't need it...  

YELTY: Digitalis, of course, is a drug that is used under physician monitoring with heart patients, but it is a powerful heart stimulant...it can cause a heart blockage or abnormal heart rhythms that can, under certain circumstances, be life threatening. So, as an over the counter dietary supplement, it is not an appropriate product, ingredient...and it is potentially harmful.  

NEMA: "Chompers" is supposed to be a laxative product?  

YELTY: The original label for the Arise and Shine product packages, were indicated for use as laxatives...that was one of their uses, yes...and plantain itself, if it had been correctly added, is oftentimes used for that reason.  

NEMA: Was the product simply mislabeled?  

YELTY: We have no reason to believe, at this point in time, that it was added purposely. We are assuming at this point in time that it was a mistake, and we're just simply trying to identify all of the problem material and make sure it's recalled from the market.  

NEMA: Another product that we've been following here at The Heart of the Matter, and that is ephedrine. Many so called health supplement products have included this substance...can you fill me in on it...and how people may see it labeled?  

YELTY: Ephedrine is actually one of several stimulants, substances, that are found in some botanical products. The label information usually indicates that the products contain MaHuang, or Chinese Ephedra...or it might just say Ephedra, or Epitonin...and it has several common names. But the ephedrine alkaloids are substances that have, over the years, been used in drug products. Ephedrine is part of the OTC bronchodilators. Pseudoephedrine is, of course, a common product that's used for allergies and hay fever users. The agency did see a lot of adverse event reports to dietary supplements containing these botanical products. And so, what this rule does is to provide or to propose a number of issues that are designed to protect the public health...for those people who wish to continue using products containing Ephedra.  

NEMA: What are the touted benefits of using Ephedra based substances?  

YELTY: They had several types of claimed uses: Some are claimed to be used for body building, muscle mass types of things, some were claimed for usefulness in weight loss, some were claimed for usefulness in energy stimulants, a few products actually claimed to useful as alternatives to illicit street drugs. And so there were a variety of claimed uses  

NEMA: What are the problems reported with the use of Ephedra based substances?  

YELTY: The adverse events occur under several conditions of use. A single use, with a high potency, was associated with a death, for example, in a young man. So a single, high dose certainly is not contraindicated. But we also had adverse events in much lower concentrations that were taken over a longer period of time. So, long term use, even at low potencies, is an increased risk. A single use, or a very small number of uses at a very high intake is also a risk.  

NEMA: What are the signs that something is happening to a user?  

YELTY: Certainly, a tendency for dizziness, for headaches...for an increase in blood pressure. We had some seizures involved...and the more serious cases, there were heart attacks, strokes, psychotic reactions. So, if a consumer has been healthy prior to the use of these products, and has symptoms that relate to either cardiovascular or psychotic types of incidents, then they need to at least consult their physicians. There are also some drug uses that shouldn't be used with these products. People who are on high blood pressure medicines, people who are on anti-depressants, people who are taking drugs for Parkinson's disease, and so on.  

NEMA: Again, if you have recently purchased the laxative supplement called "Chompers"...part of the "Arise & Shine" dietary supplement package. Do not use it because what is labeled 'plantain' in the ingredients could actually be digitalis, a powerful heart stimulant. Also be aware that the substance ephedrine, also known as MaHuang, Ephedra, can also be a strong stimulant, and you should monitor the effects should you decide to use them as part of an athletic training or weight loss program.  

Thanks for joining us for today's program. If you have any comments or suggestions, contact this station. Or visit our home page at:

www.nemahealth.org/

...for a look at transcripts of this or past programs, or to find out more about the National Emergency Medicine Association. I'm Steve Girard at The Heart of the Matter.